Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 142, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2023, 3:40 PM EDT for Hamilton County, Marion County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2023, 3:40 PM EDT (19:40 UTC)
- Expired
- Jul 2, 2023, 4:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, TN, Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:14 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:47 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 2, 1:47 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Morristown TN 147 PM EDT Sun Jul 2 2023 ...New AVIATION... .UPDATE... Issued at 935 AM EDT Sun Jul 2 2023 A small convective complex is moving across the central valley into southwest Virginia. CAPES are marginal with values of 1000-1500 and has worked over the airmass over the northern Plateau and north of Knoxville. Expect this area of showers and storms to move northeast and weaken this morning. Main forecast question is the stronger redevelopment of storms this afternoon and evening and timing of convection. High resolution CAMS/HREF depict various solutions. Also, this morning convection has created a weak outflow boundary which may act as a focus for afternoon development. An upper trough moving across the Great Lakes and Ohio valley will increase the forcing across the Ohio and Tennessee valleys late today and overnight. This system will also strengthen the low- level wind field providing some organization to the expected convection. The better wind field is evident by effective shear increasing to 30-35kts. However, 0-1km shear is only around 10kts. Latest HRRR and HREF show instability surging back into the region after the departure of this mornings convection. MLCAPES increase to 2500-3000 with decent DCAPES of 1000-1200. Mid level lapse rates of 6.5 to almost 7 degrees so good instabiliy likely within the hail growth region. Bringing everything together, I expect this morning outflow boundary to be near/just south of Knoxville which will act as a focus for convective development as well as the Plateau counties. For late tonight into early tonight, another broken line of storms associated more with the uppper forcing and associated surface trough will bring another chance of storms. Given the environment noted above, more organized damaging winds and marginal hail up to quarter size. As SPC noted, tornado threat is not zero but for will need help with more microscale boundary interaction for a spin up. Overall, chances of tornadoes are low. PWs are between 1.5 and 1.7 inches. Main flash flooding concerns will be if training of storms develop along a boundary. && .SHORT TERM... (Today and tonight) Issued at 254 AM EDT Sun Jul 2 2023 1. Storms with damaging winds and hail possible this afternoon and evening. 2. Forecast temperatures range from the mid 80s to mid 90s. Discussion: Showers and storms in central KY currently are approaching our area and could impact Northern TN and SW VA within the next few hours. As a trough swings through the Ohio Valley, showers and storms are expected in the area again today. Consensus among hi-res guidance points to activity in the afternoon and/or evening hours. The ongoing convection in KY possibly moving into our area could effect how the remainder of the day plays out. When and how exactly storms will evolve remains unclear, but storms that develop could become strong to severe. Forecast soundings show effective shear values around 30kts in the afternoon, and HREF CAPE values range from 1000-2500 J/KG. Guidance is a bit all over the place with coverage/location of storms, but scattered storms could organize into more organized clusters in this more favorable environment and instability. Our CWA is outlooked by SPC in a Slight Risk (level 2/5), with an Enhanced Risk (level 3/5) in the area with the more favorable dynamics just a touch northwest. Main concern with this is going to be damaging winds, and hail. Tornado threat also cannot be ruled out in any supercells. PWs are pretty healthy around 1.5"+, so any training storms could lead to localized flooding issues. Forecast high temps are pretty warm again today, with upper 80s to mid 90s anticipated. Heat indices in the Southern Valley are creeping into the 100s. Going to hold off on a Heat Advisory for now with this forecast package. If convection looks like it will be developing later in the evening, an advisory may be needed for the southern valley/southern Cumberland Plateau with the morning update. && .LONG TERM... (Monday through Saturday) Issued at 254 AM EDT Sun Jul 2 2023 1. Showers and thunderstorms will be around at times through the period. 2. A few storms especially south may be strong to severe Monday. 3. Temperatures will generally not be far from seasonal normals for the period. Discussion: An upper trough will be moving east across the Eastern Great Lakes and Ohio Valley to start the period, with a weak surface cold front moving in from the north and northwest. This front is forecast to stall out near our southern border and gradually dissipate. Models generally depict quasi-zonal flow aloft over the region for the much of the remainder of the period, but there will be some short waves moving through the flow which the models are having a harder time resolving as is typically the case. Most guidance does suggest that another weak cold front will be moving into the area late in the period. There will be showers and thunderstorms around at times through the period. Models have trended toward somewhat drier air especially northern areas behind the first weak cold front, so expect less coverage of storms on Tuesday before moisture starts to increase again. Highest PoPs will be in the forecast for Thursday/Friday as the next cold front approaches. A few storms Monday may be strong to severe especially southern areas, with winds/hail the primary threats. This will be mentioned in the HWO. As for the rest of the period, cannot rule out a few strong to severe storms especially with the peak afternoon convective energy, and chances may be enhanced by the approach of the late week front. However, these details are still quite uncertain at this time. Temperatures during the period will generally be not far from seasonal normals, perhaps slightly below normal Saturday if the front makes it through. && .AVIATION... (18Z TAFS) Issued at 138 PM EDT Sun Jul 2 2023 An area of showers and thunderstorms are developing across northern Alabama. This activity will continue to develop along a convergence area across the Plateau. Main concern with these storms will be damaging winds. These storms will move into the CHA area between 20-21Z and TYS around 22Z. The TRI area remains fairly stable due to showers and storms this morning and convective activity will be later this evening. Another round of showers and storms, currently developing across the western sections of the Ohioi valley, will move toward east Tennessee this evening and early morning Monday. TRI and TYS have the best chance of storms with this line of storms. Besides the convection, low-clouds and fog are likely where there are breaks in the cloud cover overnight. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 91 72 90 / 60 50 40 40 Knoxville McGhee Tyson Airport, TN 72 88 70 89 / 70 40 20 20 Oak Ridge, TN 70 89 69 88 / 70 40 20 20 Tri Cities Airport, TN 68 86 66 87 / 60 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...DH AVIATION...DH
Hazardous weather outlook, Jul 2, 3:19 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 319 PM EDT Sun Jul 2 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 319 PM EDT Sun Jul 2 2023 /219 PM CDT Sun Jul 2 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Severe Storms Through This Evening... Widespread storms are through this evening. Some of these storms will become severe with damaging winds and hail being the main threats. A low chance probability of a tornado across the northern Plateau counties. Besides the hail and wind, frequent lightning and heavy rains can also be expected with localized runoff problems possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be some showers and thunderstorms around Monday and Tuesday, and a few storms may become strong to severe especially during the afternoon hours with damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening.
In the hours before
Special weather statement, Jul 2, 9:45 AM EDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
945 AM EDT Sun Jul 2 2023
TNZ013>015-VAZ001-021430-
Claiborne TN-Hancock TN-Campbell TN-Lee VA-
945 AM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northern Claiborne,
northwestern Hancock, northeastern Campbell and southwestern Lee
Counties through 1030 AM EDT...
At 944 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lot, or 13 miles southeast of Williamsburg, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harrogate, Jellico, Cumberland Gap, Ewing, Arthur, Indian Mountain
State Park, Powell River Preserve, Clairfield, White Oak and Rose
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3656 8320 3645 8411 3659 8415 3658 8369
3662 8365 3667 8352 3667 8342 3672 8327
TIME...MOT...LOC 1344Z 257DEG 47KT 3656 8405
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Jul 2, 10:07 AM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
1007 AM EDT Sun Jul 2 2023
VAZ001-002-005-021445-
Scott VA-Wise VA-Lee VA-
1007 AM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of eastern Lee,
northwestern Scott and Wise Counties and the City of Norton through
1045 AM EDT...
At 1006 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pennington Gap, or 7 miles east of Jonesville, moving northeast
at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia, St.
Paul, Dungannon, St. Charles and Duffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3702 8247 3698 8237 3696 8236 3696 8234
3691 8230 3691 8232 3689 8232 3690 8233
3689 8234 3690 8234 3689 8238 3688 8241
3685 8240 3661 8302 3677 8312 3707 8250
TIME...MOT...LOC 1406Z 243DEG 44KT 3673 8298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TDSpecial weather statement, Jul 2, 10:16 AM EDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
1016 AM EDT Sun Jul 2 2023
TNZ038>040-042-070-021500-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Grainger TN-
1016 AM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of Jefferson,
northwestern Cocke, west central Greene, southwestern Grainger and
Hamblen Counties through 1100 AM EDT...
At 1014 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 8 miles west of Jefferson City, moving east at 35 mph.
Another strong storm was between Jefferson City and Morristown
Tennessee.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morristown, Jefferson City, Dandridge, White Pine, New Market,
Baneberry, Parrottsville, Russellville, Strawberry Plains and
Mosheim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 8308 3624 8307 3600 8305 3602 8362
3604 8365 3604 8367 3605 8367 3606 8369
3609 8371 3608 8367 3609 8367 3614 8372
3616 8373 3617 8372 3618 8373 3620 8371
3627 8310
TIME...MOT...LOC 1414Z 266DEG 30KT 3611 8364
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:01 AM EDT | Special Weather Statement | MRX | Campbell | 44 min |
| Jul 2, 8:11 AM EDT | Special Weather Statement | MRX | Anderson, Morgan | 49 min |
| Jul 2, 9:05 AM EDT | Special Weather Statement | MRX | Anderson | 40 min |
| Jul 2, 9:32 AM EDT | Special Weather Statement | MRX | Jefferson | 43 min |
| Jul 2, 9:45 AM EDT | Special Weather Statement | MRX | Claiborne | 45 min |
| Jul 2, 10:16 AM EDT | Special Weather Statement | MRX | Hamblen, Jefferson | 44 min |
| Jul 2, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 57 min |
| Jul 2, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 40 min |
| Jul 2, 4:42 PM EDT | Special Weather Statement | MRX | Anderson | 48 min |
| Jul 2, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 51 min |
| Jul 2, 5:29 PM EDT | Special Weather Statement | MRX | Knox | 46 min |
| Jul 2, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 28 min |
| Jul 2, 10:07 AM EDT | Special Weather Statement | MRX | Wise, City of Norton | 38 min |
| Jul 2, 6:57 PM EDT | Special Weather Statement | MRX | Clay | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.